Protamine-induced immune thrombocytopenia.
BACKGROUND: Protamine is widely used to reverse the anticoagulant effects of heparin. Although mild thrombocytopenia is common in patients given protamine after cardiac procedures, acute severe thrombocytopenia has not been described. We encountered a patient who experienced profound thrombocytopenia and bleeding shortly after administration of protamine and performed studies to characterize the responsible mechanism. STUDY DESIGN AND METHODS: Patient serum was studied for antibodies that recognize protamine, heparin-protamine complexes, and platelets (PLTs) treated with protamine using flow cytometry, enzyme-linked immunosorbent assay, and serotonin release from labeled PLTs. RESULTS: A high-titer immunoglobulin G antibody was detected in patient serum that recognizes protamine in a complex with heparin or PLT surface glycosaminoglycans (GAGs) and activates PLTs treated with protamine at concentrations achieved in vivo after protamine infusion. The antibody is distinctly different from those found in patients with heparin-induced thrombocytopenia on the basis of its failure to recognize heparin in a complex with PLT factor 4 (PF4) and to release serotonin from labeled PLTs in the absence of protamine. CONCLUSIONS: Findings made suggest that the patient's antibody is specific for conformational changes induced in protamine when it reacts with heparin or a PLT surface GAG. Development of severe thrombocytopenia after treatment of this patient with protamine defines a previously undescribed mechanism of drug-induced immune thrombocytopenia. Patients given protamine who produce this type of antibody may be at risk of experiencing thrombocytopenia if given the drug a second time while antibody is still present.
Singla, A; Sullivan, MJ; Lee, G; Bartholomew, J; Kapadia, S; Aster, RH; Curtis, BR
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)